Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2017, 4:54 PM CDT for 5 counties in South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 4:54 PM CDT (21:54 UTC)
- Expired
- May 28, 2017, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 PM CDT | HAIL 1.75 | 4 E Turton, SD | SOME GOLF BALL, BUT RELATIVELY SLUSHY, HAILSTONES. 50-60 MPH WINDS AS WELL. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WUUS53 KABR 282154
SVRABR
SDC013-025-029-037-115-282230-
/O.NEW.KABR.SV.W.0005.170528T2154Z-170528T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
454 PM CDT SUN MAY 28 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Day County in northeastern South Dakota...
Southeastern Brown County in northeastern South Dakota...
Clark County in northeastern South Dakota...
Eastern Spink County in northeastern South Dakota...
West central Codington County in northeastern South Dakota...
* Until 530 PM CDT
* At 454 PM CDT, severe thunderstorms were located along a line
extending from near Andover to 6 miles southwest of Brentford,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Butler around 505 PM CDT.
Lily around 510 PM CDT.
Doland and Crocker around 515 PM CDT.
Bradley and Swan Lake around 520 PM CDT.
Wallace, Clark Colony, Hillside Colony and Hillcrest Colony around
525 PM CDT.
Garden City and Fordham Colony around 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4502 9733 4463 9800 4463 9802 4507 9851
4541 9794
TIME...MOT...LOC 2154Z 319DEG 48KT 4534 9794 4507 9838
HAIL...0.75IN
WIND...60MPH
$$
Lueck1 follow-up statement
770
WWUS53 KABR 282220
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
520 PM CDT SUN MAY 28 2017
SDC013-282229-
/O.CAN.KABR.SV.W.0005.000000T0000Z-170528T2230Z/
Brown SD-
520 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4463 9800 4463 9802 4488 9830 4518 9776
4496 9744
TIME...MOT...LOC 2219Z 270DEG 48KT 4510 9764 4483 9808
$$
SDC025-029-037-115-282230-
/O.CON.KABR.SV.W.0005.000000T0000Z-170528T2230Z/
Day SD-Clark SD-Spink SD-Codington SD-
520 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN DAY...CENTRAL CLARK...SOUTHEASTERN SPINK AND WEST
CENTRAL CODINGTON COUNTIES...
At 519 PM CDT, severe thunderstorms were located along a line
extending from Bradley to near Doland, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clark and Hillside Colony
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9800 4463 9802 4488 9830 4518 9776
4496 9744
TIME...MOT...LOC 2219Z 270DEG 48KT 4510 9764 4483 9808
HAIL...0.75IN
WIND...60MPH
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 250 PM CDT Sun May 28 2017 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 249 PM CDT Sun May 28 2017 Shortwave activity on the back of an upper trough is generating some showers and thunderstorms across the region this afternoon. Some of these showers have been producing 50 mph wind gusts and small hail. Showers and thunderstorms will taper off this evening after sunset. Skies will clear by midnight and temps will fall off rapidly. Nudged overnight lows a bit lower than guidance given the low dewpoints. As the upper trough pushes further south tonight and Monday, low clouds will move over the eastern Dakotas. Steadier light rain or drizzle is possible east of the James River for Memorial Day. Temps will cool across the area tomorrow, as well, with highs only in the 60s expected. Winds, however, will increase out of the northwest again and remain gusty especially across the eastern cwa. .LONG TERM...(Monday Evening through Sunday) Issued at 249 PM CDT Sun May 28 2017 Will continue to advertise temperatures a tick below blended guidance for Tuesday and Wednesday mornings as Canadian high pressure settles overhead with 850mb temperatures bottoming out across the forecast area between +1 and +4C, about a standard deviation below climo. Will maintain blended guidance as GFS BUFKIT soundings support elevated instability and a low level jet early Thursday. Temperatures remain cool in the mid levels, but will be warming as there is upper ridging moves out of the Rockies and into the plains states. As the previous forecaster also alluded to, there is trough that will attempt to push through the upper ridge across the center of the nation. Guidance continues to generate some convection surrounding this feature, though models diverge on how to best handle this feature as it is expected to weaken as it moves overhead with the possibility that the upper ridge re-strengthens in its wake as we see an upper low deepen over the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1225 PM CDT Sun May 28 2017 VFR conditions are expected through tonight. Scattered showers and some isolated thunder are expected this afternoon and evening. MVFR stratus will push south into eastern SD Monday morning and potentially affect KATY and KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Connelly AVIATION...Wise
Hazardous weather outlook, May 28, 4:28 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun May 28 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Widely scattered afternoon showers and thunderstorms are forecast across the region today. The more organized showers and storms that develop will be capable of producing gusty winds in excess of 40 or 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Special weather statement, May 28, 3:41 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Aberdeen SD 341 PM CDT SUN MAY 28 2017 SDZ005-006-010-282130- Brown SD-McPherson SD-Edmunds SD- 341 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS... NORTHWESTERN BROWN AND EASTERN MCPHERSON COUNTIES UNTIL 430 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near Spring Creek Colony, or 18 miles southeast of Ashley, moving southeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Leola, Frederick, Westport, Forbes, Long Lake, Wetonka, Barnard, Plainview Colony, Mina, Grassland Colony, Mina Lake Rec Area, Elm Lake, Spring Creek Colony, Long Lake Colony, Deerfield Colony, Sand Lake Wildlife Refuge and Richmond Lake Rec Area. LAT...LON 4576 9822 4538 9878 4594 9953 4594 9854 TIME...MOT...LOC 2041Z 319DEG 43KT 4591 9902 Lueck
Special weather statement, May 28, 4:16 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
416 PM CDT SUN MAY 28 2017
MNZ039-046-SDZ007-008-020>023-282145-
Traverse MN-Big Stone MN-Marshall SD-Hamlin SD-Deuel SD-Grant SD-
Codington SD-Roberts SD-
416 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR TRAVERSE...WESTERN BIG STONE...
NORTHWESTERN DEUEL...ROBERTS...SOUTHEASTERN DAY...EASTERN MARSHALL...
NORTHEASTERN HAMLIN...GRANT AND CODINGTON COUNTIES UNTIL 445 PM
CDT...
At 416 PM CDT, the public reported strong thunderstorms along a line
extending from near New Effington to near Goose Lake. Movement was
southeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Watertown, Milbank, Sisseton, Ortonville, Wheaton, Big Stone City,
Castlewood, Browns Valley, Graceville, Veblen, Wilmot, Clinton,
Rosholt, Florence, Summit, Rauville, Henry, New Effington, Beardsley
and South Shore.
LAT...LON 4602 9657 4573 9638 4526 9638 4527 9645
4512 9645 4461 9689 4486 9749 4515 9729
4516 9722 4555 9723 4593 9750 4594 9656
TIME...MOT...LOC 2116Z 295DEG 49KT 4578 9692 4478 9729
ConnellyLocal storm report, May 28, 4:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
428 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST MINA 45.44N 98.76W
05/28/2017 E60 MPH EDMUNDS SD EMERGENCY MNGR
&&
RLLocal storm report, May 28, 4:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 2 N HOVEN 45.27N 99.78W
05/28/2017 E50 MPH WALWORTH SD PUBLIC
&&
RLSpecial weather statement, May 28, 4:36 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Aberdeen SD 436 PM CDT SUN MAY 28 2017 SDZ005-006-010-017-282215- Brown SD-McPherson SD-Edmunds SD-Faulk SD- 436 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDMUNDS...SOUTHWESTERN BROWN...NORTHEASTERN FAULK AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL 515 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Ipswich, moving southeast at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ipswich, Roscoe, Hosmer, Cresbard, Pembrook Colony, Cravens Corner and North Scatterwood Lake. LAT...LON 4554 9953 4570 9934 4536 9866 4514 9890 TIME...MOT...LOC 2136Z 307DEG 38KT 4550 9918 Lueck
Local storm report, May 28, 4:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
05/28/2017 M52 MPH BROWN SD MESONET
MESONET STATION E2245, ABERDEEN 6.5 W.
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:56 PM CDT | Special Weather Statement | ABR | Campbell, Dewey, McPherson, Walworth | 49 min |
| May 28, 2:52 PM CDT | Special Weather Statement | ABR | Dewey | 38 min |
| May 28, 2:56 PM CDT | Special Weather Statement | ABR | Corson | 49 min |
| May 28, 2:59 PM CDT | Special Weather Statement | ABR | Brown | 46 min |
| May 28, 3:31 PM CDT | Special Weather Statement | ABR | Stanley, Sully | 44 min |
| May 28, 3:39 PM CDT | Special Weather Statement | ABR | Day | 36 min |
| May 28, 3:41 PM CDT | Special Weather Statement | ABR | McPherson | 49 min |
| May 28, 4:16 PM CDT | Special Weather Statement | ABR | Codington, Grant, Roberts | 29 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Spink | 34 min |
| May 28, 4:36 PM CDT | Special Weather Statement | ABR | Edmunds | 39 min |
| May 28, 5:20 PM CDT | Special Weather Statement | ABR | Marshall | 25 min |
| May 28, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin, Spink | 50 min |
| May 28, 6:24 PM CDT | Special Weather Statement | ABR | Faulk, Hand | 51 min |
| May 28, 6:58 PM CDT | Special Weather Statement | ABR | Spink | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.